Arkansas, 2006

Hail and Damaging Winds in Arkansas, September 22 to 23, 2006

September 22 to 23, 2006 · NWS TSA · 21 events in 6 counties and zones

14 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 22, 3:33 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 22, 3:33 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT FRI SEP 22 2006

.MESOSCALE UPDATE...

AT 4 PM...THE DRYLINE EXTENDED FROM NEAR BENTONVILLE...TO
MUSKOGEE...TO MCALESTER AND CONTINUED TO REMAIN A FOCUS FOR ISOLATED
THUNDERSTORM DEVELOPMENT.  THE ENVIRONMENT EAST OF THE DRYLINE
REMAINS UNSTABLE AND WEAKLY CAPPED...WITH CONTINUED VEERED LOW LEVEL
FLOW PROVIDING MINIMAL SURFACE CONVERGENCE.

THE WIND FIELDS ALOFT AND INDIVIDUAL STORM MOTION WITHIN THIS FLOW
CONTINUE TO APPEAR THE MOST SUBSTANTIAL FACTOR IN THE RATE OF STORM
ORGANIZATION. THE SUPERCELLS WHICH HAVE MOVED INTO NORTH CENTRAL
ARKANSAS EXHIBITED CLASSIC CYCLONICALLY DOMINATED UPDRAFT
ORGANIZATION ONCE THE MOTION BECAME ALMOST DUE EASTERLY.  ADJUSTED
STORM RELATIVE HELICITIES WITH THIS MOTION PUSHED 0-1KM VALUES ABOVE
250 M2/S2.  HOWEVER...HODOGRAPHS CONTINUE TO REVEAL THAT A DEVIANT
MOTION IS REQUIRED TO REALIZE ANY SUBSTANTIAL INCREASE IN
HELICITY...THOUGH DEEP LAYER SHEAR WILL CONTINUE TO SUPPORT
SUPERCELLULAR STRUCTURE.

OF FUTURE INTEREST IS THE ORGANIZING SURFACE LOW OVER WESTERN
OKLAHOMA WHERE MESONET DATA SHOW A BROAD REGION OF PRESSURE FALLS.
THIS FEATURES SPEED AND TRACK WILL BE A KEY PLAYER IN THE SEVERITY
OF OVERNIGHT STORMS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 22, 11:54 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CDT FRI SEP 22 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CDT FRI SEP 22 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=51.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
EARLY THIS AFTERNOON A DRYLINE WAS LOCATED FROM NOWATA TO OKEMAH
TO ARDMORE. THE DRYLINE WILL MOVE EAST THIS AFTERNOON TO NEAR A
MIAMI TO MCALESTER LINE BEFORE STALLING AND THEN RETREATING BACK
TO THE WEST THIS EVENING.

DEW POINTS WILL REMAIN BETWEEN 65 AND 70 DEGREES AHEAD OF THE DRY
LINE THIS AFTERNOON. STRONG INSTABILITY COMBINED WITH STRONG
SHEAR WILL SET THE STAGE FOR A SEVERE WEATHER EVENT TO THE EAST OF
THE DRY LINE. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE
LIKELY WITH THE POTENTIAL FOR STRONG LONG LIVED TORNADOES FROM
MID AFTERNOON INTO THE EVENING...ESPECIALLY IN FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS.

AS THE DRYLINE RETREATS WEST THIS EVENING AND A COLD FRONT MOVES
INTO THE AREA FROM THE NORTHWEST OVERNIGHT...THE SEVERE WEATHER
THREAT WILL EXPAND BACK TO THE NORTHWEST. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THE STORMS ALONG THE COLD FRONT ALONG
WITH A SMALL TORNADO THREAT.

IN ADDITION TO THE STORM RISK...FIRE WEATHER WILL AGAIN BE A
CONCERN TODAY. LOW RELATIVE HUMIDITIES BEHIND THE DRY LINE AND
BREEZY SOUTH TO SOUTHWEST WINDS COMBINED WITH DRY VEGETATION WILL
INCREASE THE RISK OF FIRES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT WILL MOVE ACROSS THE REST OF THE AREA SATURDAY
MORNING WITH THUNDERSTORMS ENDING FROM NORTH TO SOUTH. A FEW
STORMS MAY STILL BE SEVERE AHEAD OF THE FRONT SATURDAY MORNING.
BREEZY NORTHWEST WINDS AND LOWER RELATIVE HUMIDITES BEHIND THE
FRONT WILL INCREASE THE FIRE DANGER AGAIN SATURDAY AFTERNOON IN
AREAS WHERE RAINFALL REMAINS LIMITED THIS AFTERNOON AND TONIGHT.

HIGH PRESSURE WILL BUILD INTO THE AREA SATURDAY NIGHT AND SUNDAY
BRINGING DRY AND MILD WEATHER TO THE AREA INTO THE MIDDLE OF NEXT
WEEK. A SMALL CHANCE OF THUNDERSTORMS WILL EXIST WEDNESDAY AND
THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SPOTTER ACTIVATION WILL REMAIN POSSIBLE INTO SATURDAY MORNING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Sep 22, 2:19 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 SW WINSLOW            35.76N 94.19W
09/22/2006  E0.88 INCH       WASHINGTON         AR   LAW ENFORCEMENT

&&

NMK
Special weather statement, Sep 22, 3:17 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
417 PM CDT FRI SEP 22 2006

ARZ010-222145-
WASHINGTON AR-
417 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     WASHINGTON

AT 417 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FARMINGTON...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WALNUT GROVE...SHADY GROVE...
TUTTLE...MAYFIELD...HARMON...FAYETTEVILLE...SPRINGDALE...ELKINS...
FARMINGTON...SULPHUR CITY...BLACK OAK...GREENLAND...VINEY GROVE...
GOSHEN...WHEELER...JOHNSON...SONORA...TONTITOWN AND ELM SPRINGS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Sep 22, 3:18 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
418 PM CDT FRI SEP 22 2006

OKZ070-072-074-222145-
HASKELL OK-MUSKOGEE OK-SEQUOYAH OK-
418 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE AND SEQUOYAH

IN SOUTHEAST OKLAHOMA
     HASKELL

AT 418 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF TAMAHA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TAMAHA...SALLISAW...GANS...MC
KEY...VIAN...GORE...BRUSHY...SHORT...MARBLE CITY...BOX AND WEBBERS
FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Sep 22, 4:11 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     3 S HUNTSVILLE          36.04N 93.74W
09/22/2006                   MADISON            AR   LAW ENFORCEMENT

            ROOF DAMAGE TO A HOME. TREE ALSO BLOWN DOWN JUST NORTH OF
            HUNTSVILLE.

&&

NMK
Local storm report, Sep 22, 4:20 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
520 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             STILWELL                35.81N 94.63W
09/22/2006  E0.75 INCH       ADAIR              OK   LAW ENFORCEMENT

&&

NMK
Local storm report, Sep 22, 4:35 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             LINCOLN                 35.95N 94.42W
09/22/2006  E1.00 INCH       WASHINGTON         AR   LAW ENFORCEMENT

&&

NMK

The radar

The Western Arkansas radar (KSRX), 38 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
September 22, 4:51 PM CST
Where
Crawford County, 8 mi N of Mountainburg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.633, -94.367

Thunderstorm Wind, Benton

When
September 22, 5:00 PM CST
Where
Benton County, Lowell
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -94.400

Thunderstorm winds estimated at 70 miles an hour blew down a large tree.

Hail, Franklin

When
September 22, 5:10 PM CST
Where
Franklin County, 6 mi N of Cass
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.350, -94.283

Hail, Madison

When
September 22, 5:15 PM CST
Where
Madison County, St Paul
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.033, -94.500

Hail, Madison

When
September 22, 5:28 PM CST
Where
Madison County, Pettigrew
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.550, -93.833

Hail, Madison

When
September 22, 5:37 PM CST
Where
Madison County, 3 mi E of Pettigrew
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -94.167

Hail, Benton

When
September 22, 6:35 PM CST
Where
Benton County, 2 mi SSE of Lowell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -94.133

Thunderstorm Wind, Carroll

When
September 22, 7:00 PM CST
Where
Carroll County, 4 mi SW of Eureka Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.767, -93.817

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Hail, Carroll

When
September 22, 7:15 PM CST
Where
Carroll County, Berryville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -93.767

Hail, Carroll

When
September 22, 7:20 PM CST
Where
Carroll County, Urbanette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.817, -93.650

Thunderstorm Wind, Washington

When
September 22, 8:39 PM CST
Where
Washington County, Farmington
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.817, -93.600

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Hail, Washington

When
September 22, 8:39 PM CST
Where
Washington County, Farmington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.217, -94.117

Thunderstorm Wind, Benton

When
September 22, 8:50 PM CST
Where
Benton County, 12 mi E of Rogers
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.367, -93.783

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Washington

When
September 22, 9:21 PM CST
Where
Washington County, Lincoln
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -93.567

Hail, Madison

When
September 22, 9:34 PM CST
Where
Madison County, Huntsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -93.533

Thunderstorm Wind, Carroll

When
September 22, 9:47 PM CST
Where
Carroll County, Berryville
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.033, -94.250

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Hail, Crawford

When
September 22, 11:05 PM CST
Where
Crawford County, 5 mi N of Cedarville
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.033, -94.250

Hail, Crawford

When
September 23, 12:15 AM CST
Where
Crawford County, Natural Dam
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -93.900

Hail, Benton

When
September 23, 3:49 AM CST
Where
Benton County, Centerton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -94.417

Thunderstorm Wind, Washington

When
September 23, 4:34 AM CST
Where
Washington County, Cincinnati
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.083, -93.733

Numerous large tree limbs were blown down.

Thunderstorm Wind, Franklin

When
September 23, 7:13 AM CST
Where
Franklin County, 3 mi N of Ozark
Measured
61 kt (70 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.367, -93.567

Numerous trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533468, 5533469, 5533470, 5533471, 5533472, 5533473, 5533474, 5533475, 5533476, 5533477, 5533478, 5533479, 5533480, 5533481, 5533482, 5533483, 5534674, 5534675, 5534676, 5534677, 5534678.